Idaho, 2009

Damaging Wind in Idaho, July 27, 2009

July 27, 2009 · NWS OTX · 1 event in 1 county or zone

A severe thunderstorm resulted in damaging winds in Priest River where at least eight to nine trees were blown down on structures and streets in town. Roof damage was also noted from the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A severe thunderstorm resulted in damaging winds in Priest River where at least eight to nine trees were blown down on structures and streets in town. Roof damage was also noted from the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 27, 9:45 PM PST, 0 minutes earlier.

Area forecast discussion, Jul 27, 9:45 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1045 PM PDT MON JUL 27 2009

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE IDAHO
PANHANDLE TONIGHT...AND POSSIBLY REDEVELOP TOMORROW AFTERNOON. FOR
THE REMAINDER OF THE INLAND NORTHWEST...WARMER AND DRIER WEATHER
WILL PREVAIL. TEMPERATURES WILL BE 5 TO 10 DEGREES ABOVE AVERAGE
THROUGH THE WEEKEND.

&&

.DISCUSSION...

THE FORECAST HAS BEEN UPDATED TO INCREASE PRECIPITATION CHANCES
OVER THE NORTHERN PANHANDLE AND CONTINUE THE THREAT OF
THUNDERSTORMS THROUGH THE EARLY MORNING. CLUSTERS OF THUNDERSTORMS
ARE BEING TRIGGERED AHEAD OF A SHORTWAVE TROUGH DESCENDING OUT OF
CENTRAL ALBERTA. THERE IS SUFFICIENT ELEVATED INSTABILITY AIDED BY
SYNOPTIC SCALE LIFT TO PERPETUATE CONVECTION WELL INTO THE EARLY
MORNING HOURS. STORM MOTION WILL BE SOUTH-SOUTHEAST AROUND 25 MPH.
RADAR IMAGERY AS OF 0530Z SUGGESTS THAT SOME OF THE STRONGEST
CELLS WILL BE CAPABLE OF HALF TO THREE-QUARTER INCH HAIL...BRIEF
HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. /GKOCH

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED OVER THE MAJORITY OF EASTERN
WASHINGTON THROUGH 06Z WEDNESDAY. THE WEATHER WILL BE MORE ACTIVE
OVER THE NORTHERN IDAHO PANHANDLE. ROUNDS OF SCATTERED HIGH BASED
THUNDERSTORMS WILL IMPACT THE SANDPOINT...BONNERS FERRY...AND
KELLOGG AREAS. CLUSTERS OF CONVECTION WILL PERSIST THROUGH AT
LEAST 10Z. ANOTHER ROUND OF STORMS OVER THE PANHANDLE WILL BE
POSSIBLE AFTER 20Z. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        66  90  65  88  60  92 /  10  20  10   0   0   0
COEUR DALENE  61  88  60  87  55  90 /  10  20  10   0   0   0
PULLMAN        57  89  57  87  52  91 /   0   0  10   0   0   0
LEWISTON       66  96  68  94  62  97 /   0   0   0   0   0   0
COLVILLE       60  93  60  92  54  95 /  20  20   0   0   0   0
SANDPOINT      62  85  59  87  50  89 /  30  20  20  10  10  10
KELLOGG        61  86  61  84  57  88 /  20  20  20  10  10  10
MOSES LAKE     66 101  68 100  63 102 /   0   0   0   0   0   0
WENATCHEE      72 101  71  98  68  99 /  10   0   0   0   0   0
OMAK           65 101  67  99  62 100 /   0   0   0  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 27, 5:14 AM PST, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
614 AM PDT MON JUL 27 2009

IDZ001>004-026-027-WAZ031>038-041>044-281400-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
614 AM PDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 9:41 PM PST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1041 PM PDT MON JUL 27 2009

IDZ001-280630-
BONNER ID-BOUNDARY ID-
1041 PM PDT MON JUL 27 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN BOUNDARY COUNTY IN THE PANHANDLE OF IDAHO
  WEST CENTRAL BONNER COUNTY IN THE PANHANDLE OF IDAHO

UNTIL 1130 PM PDT

AT 1039 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF NORDMAN..MOVING SOUTHEAST AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   COOLIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4835 11642 4818 11694 4843 11705 4862 11704
      4868 11687
TIME...MOT...LOC 0540Z 333DEG 19KT 4855 11692

FRIES

The radar

The Spokane radar (KOTX), 78 km away, was scanning. The volume nearest the first event began at 05:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bonner

When
July 27, 9:45 PM PST to 10:15 PM PST
Where
Bonner County, 0.83 mi NNW of Priest River
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.190, -116.910

Several trees were blown down after a severe thunderstorm passed through Priest River. Roof damage was also observed from the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176883.